State Warns First Responders About Deadly Opioid Drug

It can pose a grave danger to law enforcement and other first responders in an emergency medication situation.

by Standard-Speaker, Hazleton, Pa. / August 12, 2016
Shutterstock

(TNS) - Government officials are warning local first responders and law enforcement about the dangers of a drug not yet seen in the area but having tragic consequences elsewhere in the state.

Luzerne County District Attorney Stefanie Salavantis, along with the Pennsylvania District Attorneys Association and Pennsylvania Department of Health, issued the warning about a drug named carfentanil, which is causing an “overwhelming” number of overdoses in western Pennsylvania.

Salavantis said 20 of the about 200 overdoses were fatal.

The health department states carfentanil is a synthetic opioid with a clinical potency 10,000 times greater than morphine or pure heroin and 100 times that of fentanyl.

First responders were advised to use caution and use appropriate protective equipment when handling carfentanil. Due to the drug’s ability to be absorbed into the skin, it can pose a grave danger to law enforcement and other first responders in an emergency medication situation.

Signs of exposure to carfentanil are consistent with opioid toxicity and include pinpoint pupils, shallow or absent breathing, dizziness, lethargy, sedation or loss of consciousness, nausea and vomiting, weak or absent pulse and cold, clammy skin.

Ultimately, due to hypoxia, or oxygen deficiency, which can develop as a result of severe respiratory depression, onset of complete cardiac arrest and death can happen quickly.

Treatment should mirror those used in other opioid overdoses, focusing on aggressive airway management and mechanical ventilation.

Due to the potency of carfentanil, more than one dose of Narcan may be needed to reverse an overdose.

Salavantis requested that if any first responder is aware of a case involving carfentanil to contact her office immediately.

“Although we have not seen a case in our region, at least that we are aware of, it is important to be proactive and informed in the event this drug makes its way across the state,” Salavantis said in a news release.

———

©2016 the Standard-Speaker (Hazleton, Pa.)

Visit the Standard-Speaker (Hazleton, Pa.) at standardspeaker.com

Distributed by Tribune Content Agency, LLC.

Platforms & Programs